Article Text

PDF

More on antiepileptic drug exposure in utero

Statistics from Altmetric.com

About six of every thousand pregnant women has epilepsy and congenital malformations have been reported in up to 14% of children exposed to antiepileptic drugs (AEDs) in utero. A retrospective study in Aberdeen (

) has given more data.

Of a total of 411 women who took AEDs in pregnancy between 1976 and 2000, 258 were contacted and 149 took part in the study. They had 293 children who were assessed from records and questionnaires and by examination. Children exposed to more than one AED in pregnancy (n = 51) were significantly more likely to have major congenital malformations than those (n = 38) born after pregnancies in which the mother did not take an AED. There was no significant increase in rate of malformation, however, when the mother took a single AED in pregnancy. The most frequent malformation was inguinal hernia associated with carbamazepine exposure. Carbamazepine was also associated with hip dislocation, genital abnormalities, congenital heart disease, and submucous cleft palate. Valproate was associated with talipes, other limb abnormalities, and genital abnormalities (hypospadias, hydrocele, undescended testis). Major malformations (those needing treatment in the first year) occurred in 14% of children whose mothers took any AED in pregnancy and minor abnormalities in 42% (rates in nonexposed children 5% and 13%). Developmental delay (speech delay needing referral to speech therapy, or motor delay (not sitting by 10 months or not walking by 18 months, or both) was diagnosed in 24% (exposed) v 11% (non exposed) (19% v 3% after excluding children with a family history of developmental delay). Facial dysmorphism was found in 52% v 25%. Behaviour disorders (autistic spectrum or attention deficit hyperactivity disorder) affected 12% v 5% (significant for exposure to carbamazepine or valproate monotherapy or any polytherapy). Neonatal symptoms attributed to drug withdrawal occurred in 20% v 3%.

Exposure to antiepileptic drugs in utero, and especially to more than one drug, increases the risks of congenital malformation and of developmental delay in the children of mothers with epilepsy.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.